Friday, June 28, 2013
Although this wasn't the first chemo Danny had ever had, it was certainly the worst so far. The drug he had been getting along with his radiation treatment is pretty mild, as chemo drugs go.
One of the ones he got today, Cisplatin, is toxic to the kidneys, ototoxic (damages hearing), extremely nausea-inducing, and seriously lowers white-cell counts. And there are other, less common side effects, too. Not a drug one wants to take unless there is no other choice. The other two drugs he got today are also unpleasant, but not as bad as the Cisplatin.
He was a trouper, though, as usual. What he hates most are the needle sticks. Even with lidocaine cream on the injection site, he still feels it and really hates it. That was the worst. Then, they gave him pre-chemo IV fluids to keep him well hydrated, and also tons of IV fluid along with the Cisplatin. The goal is to keep the drug in his system long enough for it to work, but not a second longer. And, since it is primarily eliminated in the urine, they had to keep him urinating, just about every hour, all day long.
In addition, of course, he got quite a few anti-nausea drugs, Benadryl, and some other things meant to prevent side effects. The anti-nausea drugs seem to have worked, since he said he felt fine all day. But he zonked out in the afternoon and was fast asleep when his father arrived to visit him. His dad didn't want him waked up then, but we did wake him up for dinner. He managed to eat most of the pizza he had ordered, but went right back to sleep and hasn't waked up since. I am sure - very, very sure - he will need to urinate several more times before morning, so I assume he will wake up for that, but otherwise, I think he will be dead to the world. Which isn't really a bad thing.
As an aside, I would like to know what idiot in the 'nutritional medicine' department saw that he had ordered broccoli with his pizza (OK, yes, it was at my instigation) and instead gave him French fries. Something is seriously rotten in Denmark, and if I didn't know better, I would think the nutritional medicine department had been infiltrated! (It didn't seem worthwhile to make a fuss about it, but if something similar happens again, I plan to.)
The tiredness may well be post-radiation fatigue, which is very common, and, so they tell me, occurs at four to six weeks post radiation...right about where he is now. Recently he has been taking naps, long naps, just about every afternoon. I hope the rest is helping him.
This was the first day of 48 weeks of treatment...the beginning. Every day we are one day closer to the end, and that is how I am going to try to look at it.